Oklahoma, 2006

Tornadoes and Hail in Oklahoma, June 21, 2006

June 21, 2006 · NWS AMA · 11 events in 3 counties and zones

Severe thunderstorms initiated along a surface trough and frontal boundary across the Oklahoma panhandle during the late afternoon hours. and a few landspout tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$792,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms initiated along a surface trough and frontal boundary across the Oklahoma panhandle during the late afternoon hours. The severe thunderstorms produced large hail...damaging winds...and a few landspout tornadoes. One tornado just northeast of Adams caused considerable damage but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 1:45 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 21, 1:45 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT WED JUN 21 2006

.DISCUSSION...CONVECTION ALREADY BEGINNING TO INITIATE JUST TO OUR
NORTHWEST THIS AFTERNOON.  A FEW CELLS ARE STARTING TO SHOW UP
LONG THE SURFACE TROF AXIS AS WELL...BUT MORE IS EXPECTED OVER THE
NEXT FEW HOURS. CURRENTLY...THIS BOUNDARY EXTENDS ROUGHLY FROM NEAR
LIBERAL TO TUCUMCARI. HAVE INCREASED POPS OVERNIGHT...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE CWA.  THERE MAY BE A FEW SEVERE
THUNDERSTORMS TONIGHT (SEE THE SWODY1 FOR MORE SPECIFICS) AND WILL
MENTION THIS POSSIBILITY IN THE ZONES. DO NOT EXPECT THE SURFACE
FRONT TO CLEAR THE PANHANDLES OVERNIGHT. THINK THAT THIS BOUNDARY
WILL HANG UP JUST TO OUR NORTHWEST AND THEN WASH OUT ON THURSDAY WITH
PREDOMINATELY SOUTH TO SOUTHEAST WINDS BY THE AFTERNOON.  WITH THIS
IN MIND...HAVE GONE A FEW DEGREES ABOVE GUIDANCE FOR THURSDAY MAX
TEMPS.  FRONT WILL MAKE ANOTHER APPEARANCE TOMORROW NIGHT AS NEXT
SHORTWAVE TROF EXITS THE ROCKIES.  IT APPEARS THAT MCS DEVELOPMENT IS
LIKELY WITH THIS FEATURE AS LOW-LEVEL MOISTURE SHOULD BE QUITE
SUFFICIENT.  HAVE INCREASED POPS FOR THURSDAY NIGHT TO LIKELY IN THE
NORTHEAST TO CHANCE IN THE SOUTHWEST.  WE ARE ONCE AGAIN IN THE
SLIGHT RISK FOR TOMORROW SO CANNOT RULE SEVERE WEATHER OUT AT THIS
TIME. THIS MCS SHOULD HELP TO PUSH THE FRONT THROUGH THE AREA BY
FRIDAY MORNING WITH WINDS QUICKLY SHIFTING NORTHEAST TO EAST DURING
THE DAY.  WITH ENHANCED UPSLOPE FLOW AND MARGINAL MOISTURE...HAVE
RETAINED THE SLIGHT CHANCE POPS FOR FRIDAY AND FRIDAY EVENING. THE
COOLER MAV TEMPS ALSO LOOK DECENT SO WILL NOT STRAY TOO FAR AT THE
MOMENT.

THE MID/UPPER-LEVEL RIDGE WILL GENERALLY REMAIN TO OUR WEST...
CENTERED OVER THE SOUTHWEST CONUS THROUGH THE REMAINDER OF THE
FORECAST PERIOD.   THIS WILL KEEP US IN NORTHWESTERLY (TO NORTHERLY)
FLOW ALOFT AND WILL PROVIDE AT LEAST A SLIGHT CHANCE OF CONVECTION
FOR MOST AFTERNOON/EVENING PERIODS. THE GFS/CANADIAN ARE BOTH
ADVERTISING ANOTHER WEAK FRONT TO MOVE INTO THE PANHANDLES LATE
SUNDAY.  EXPECT THIS BOUNDARY TO HANG UP ACROSS THE AREA AND SERVE
AS ADDITIONAL FOCUS FOR CONVECTION SUNDAY NIGHT THROUGH MONDAY NIGHT
AS WELL.  WITH THAT IN MIND...HAVE UNDERCUT THE MEX TEMPS SLIGHTLY
FOR MONDAY AFTERNOON.  BY TUESDAY...EXPECT A SLOW WARMING TREND
BACK INTO THE MID 90S AS THE RIDGE INCHES SLOW EAST AND H85 TEMPS
APPROACH 30C ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  62  87 /  20  50  50  20
BEAVER OK                  67  87  64  89 /  50  60  60  20
BOISE CITY OK              63  87  61  86 /  40  60  60  20
BORGER TX                  69  92  69  89 /  30  60  60  20
BOYS RANCH TX              67  94  65  89 /  20  50  50  20
CANYON TX                  65  91  61  88 /  20  50  50  20
CLARENDON TX               69  91  66  87 /  20  50  50  20
DALHART TX                 66  91  62  86 /  30  50  50  20
GUYMON OK                  69  88  64  88 /  40  60  60  20
HEREFORD TX                66  91  62  88 /  20  40  40  20
LIPSCOMB TX                69  86  64  88 /  40  60  60  20
PAMPA TX                   67  89  65  85 /  30  60  60  20
SHAMROCK TX                69  90  67  88 /  30  60  60  20
WELLINGTON TX              69  92  68  88 /  30  60  60  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Jun 21, 2:10 PM CST, 1 hour 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED JUN 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
310 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF DAYTIME HEATING...A SURFACE TROUGH OF LOW PRESSURE
OVER EXTREME EASTERN NEW MEXICO...AN APPROACHING WEAK COLD FRONT INTO
NORTHWEST SECTIONS OF THE PANHANDLES...SUFFICIENT LOW LEVEL
MOISTURE...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM
FROM EASTERN COLORADO AND NORTHEAST NEW MEXICO WILL RESULT IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES LATER THIS AFTERNOON AND EVENING. SOME
OF THE STORMS WHICH FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A WEAK
COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM MOVE THROUGH THE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE
LATE AFTERNOON AND EVENING HOURS FRIDAY THROUGH TUESDAY OF NEXT
WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ISOLATED STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING...AND AGAIN
LATE THURSDAY AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jun 21, 3:18 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 N PANTEX              35.40N 101.58W
06/21/2006  E1.00 INCH       CARSON             TX   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED BY LOCAL MEDIA 5 N OF PANTEX

&&

CK
Local storm report, Jun 21, 3:24 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 W AMARILLO            35.20N 101.89W
06/21/2006  E0.88 INCH       POTTER             TX   BROADCAST MEDIA

            DIME AND NICKEL SIZE HAIL REPORTED BY LOCAL MEDIA AT 9TH
            AND BELL

&&

CK
Local storm report, Jun 21, 3:26 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             5 W AMARILLO            35.20N 101.91W
06/21/2006  E0.75 INCH       POTTER             TX   AMATEUR RADIO

            I-40 AND COULTER

&&

SP
Local storm report, Jun 21, 3:32 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             HEREFORD                34.82N 102.40W
06/21/2006  E0.75 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

&&

SP
Special weather statement, Jun 21, 3:37 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT WED JUN 21 2006

TXZ001-212230-
DALLAM TX-
437 PM CDT WED JUN 21 2006

...STRONG THUNDERSTORM IN CENTRAL DALLAM COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF WARE MOVING EAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

ANDRADE
Local storm report, Jun 21, 3:38 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             STRATFORD               36.34N 102.07W
06/21/2006  E1.00 INCH       SHERMAN            TX   TRAINED SPOTTER

&&

SP

The radar

The Amarillo radar (KAMA), 190 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
June 21, 3:46 PM CST
Where
Cimarron County, 11 mi W of Boise City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.733, -102.717

Hail, Cimarron

When
June 21, 4:05 PM CST
Where
Cimarron County, Boise City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -102.517

Tornado, Texas

When
June 21, 5:24 PM CST to 5:31 PM CST
Where
Texas County, 5 mi SE of Tyrone
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
36.900, -101.000

Landspout tornado based on video footage with no damage or injuries reported. Path length and path width were estimated. The tornado remained over open country.

Tornado, Beaver

When
June 21, 5:27 PM CST to 5:35 PM CST
Where
Beaver County, 2 mi W of Turpin
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
36.867, -100.917

Two landspout tornadoes on the ground at the same time based on pictures. The path length and path width were estimated. There were no damage or injuries reported. The tornadoes remained over open country.

Tornado, Beaver

When
June 21, 5:27 PM CST to 5:35 PM CST
Where
Beaver County, 2 mi W of Turpin
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
36.867, -100.917

Two landspout tornadoes on the ground at the same time based on pictures. The path length and path width were estimated. There were no damage or injuries reported. The tornadoes remained over open country.

Hail, Beaver

When
June 21, 5:30 PM CST
Where
Beaver County, Turpin
Measured
1.25 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.867, -100.883

Tornado, Texas

When
June 21, 5:46 PM CST to 5:56 PM CST
Where
Texas County, 1 mi NE of Adams
Rating
F1
Path length
2 mi
Path width
300 yd
Property damage
$700,000
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -101.067

An official storm damage survey was made by the Texas County Emergency Manager. One hog barn was severely damaged and three homes sustained significant roof damage. Also...two barns and a pickup with a trailor hitched to the pickup were damaged.

Thunderstorm Wind, Texas

When
June 21, 5:50 PM CST
Where
Texas County, 6 mi NE of Adams
Measured
61 kt (70 mph) estimated gust
Property damage
$58,000
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -101.000

Thunderstorm wind damage to three homes which was reported at the intersection of Road 59 and Road M.

Hail, Beaver

When
June 21, 6:11 PM CST
Where
Beaver County, Turpin
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -100.883

Hail, Texas

When
June 21, 6:40 PM CST to 6:42 PM CST
Where
Texas County, 7 mi E of Hardesty
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -101.067

Thunderstorm Wind, Texas

When
June 21, 6:45 PM CST
Where
Texas County, 6 mi ENE of Adams
Measured
61 kt (70 mph) estimated gust
Property damage
$34,000
Reported by
EMERGENCY MANAGER
Coordinates
36.783, -100.983

Report of several power poles blown down and irrigation towers overturned.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyThe tornado archive for Oklahoma, 2006Warnings in Oklahoma, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517518, 5517584, 5517591, 5517586, 5517587, 5517585, 5517593, 5517588, 5517589, 5517590, 5517592.